Researchers from Centers for Disease Control and Prevention (CDC)linked the pathological findings from 40 case reports of fungal infection due to contaminated injection to clinical and lab data . The report, published in the September issue of The American Journal of Pathology, alerts clinicians and the general public to the catastrophic dangers of contaminated epidural injections.
In September 2012, CDC began hearing multiple reports of fungal meningitis in patients following epidural steroid injections. By June 2013, 745 people had confirmed infections and 58 had died, making this the largest reported outbreak of infections associated with epidural and intra-articular injections.
AdvertisementAfter intensive investigation, the contamination was traced to more than 17,000 vials from three contaminated lots of preservative-free methylprednisolone acetate (MPA) originating from a single compounding pharmacy. More than 13,000 people were injected with the potentially contaminated drug. Most cases were attributable to Exserohilum rostratum, a dark-colored environmental mold that rarely infects humans.
Researchers, including the CDC's Exserohilum Infections Working Group, report that of 40 cases reviewed, 16 were fatal, and all except two fatal cases had a clinical diagnosis of meningitis. Autopsy examination showed extensive hemorrhage and necrosis (tissue decay) around the base of the brain and thrombi (clots) involving the basilar arterial circulation.
P Spain's Medical Research in a Financial Crisis 'Three-parent' IVF Pursued by the British Government M
You May Also Like